Missouri, 2011

Hail in Missouri, May 13, 2011

May 13, 2011 · NWS SGF · 2 events in 2 counties and zones

Isolated thunderstorms produced a few reports of hail across portions of central Missouri. The storms formed along residual surface boundaries during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated thunderstorms produced a few reports of hail across portions of central Missouri. The storms formed along residual surface boundaries during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 5:03 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, May 13, 5:03 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 AM CDT FRI MAY 13 2011

...UPDATE TO AVIATION...

.DISCUSSION...

THE UPPER LEVEL LOW THAT HAS BEEN THE DRIVING FORCE BEHIND THE
WEATHER OVER THE PAST 24 HOURS...CONTINUES TO SPIN OVER CENTRAL
KANSAS THIS MORNING. THUNDERSTORMS THAT BROUGHT LARGE HAIL TO THE
REGION WERE ALSO PUSHING EAST OF THE MISSISSIPPI RIVER.

RESIDUAL MOISTURE FROM STORMS LAST NIGHT...COMBINING WITH COOLING
TEMPERATURES WILL RESULT IN THE DEVELOPMENT OF FOG ACROSS PORTIONS
OF THE OZARKS THIS MORNING. SOME AREAS MAY SEE VISIBILITIES FALL
TO BELOW A MILE AT TIMES.

THE UPPER LEVEL LOW WILL MOVE OVER THE REGION DURING THE DAY
TODAY. THIS WILL BRING THE CHANCE FOR CONTINUED SHOWERS AND
THUNDERSTORMS INTO THE AFTERNOON AND EARLY THIS EVENING. FORECAST
SOUNDINGS DO INDICATE SOME GOOD CAPE AVAILABLE THIS AFTERNOON AS
THE UPPER LOW MOVES OVERHEAD. CAPE VALUES ON GFSBUFR SOUNDINGS
SHOW FROM 1000 TO 1500 J/KG PRIMARILY ALONG AND EAST OF HIGHWAY 65
FROM 18Z THROUGH 00Z. THIS IS SUPPORTED SOMEWHAT BY THE NAM AND
GFS WHICH DO SHOW CAPE VALUES UP TO 1000 J/KG. GOOD MID LEVEL
LAPSE RATES...LIFTED INDICES FROM -2 TO -6 AND LOWERING FREEZING
LEVELS UNDER THE COLD CORE OF THE UPPER LOW WOULD INDICATE THE
CHANCE FOR SOME STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON THOUGH SHEAR WILL BE LIMITED AT BEST. THINK THE MAIN
THREAT WITH THE STORMS THAT DEVELOP WILL BE HAIL...THOUGH NOT AS
LARGE AS WHAT OCCURRED LAST NIGHT.

THE UPPER LOW WILL CONTINUE TO TRANSLATE TO THE EAST THROUGH THE
WEEKEND AS A SECOND UPPER LEVEL LOW DIVES OUT OF CANADA AND
PINWHEELS AROUND THE FIRST LOW. THE TWO LOWS WILL THEN PHASE
TOGETHER OVER EASTERN MISSOURI AND PROVIDE ADDITIONAL CHANCES FOR
SHOWERS LATE SUNDAY INTO MONDAY.

AS A RESULT OF THE GENERAL NORTHWESTERLY FLOW PATTERN THAT
DEVELOPS TODAY AND REMAINS IN PLACE THROUGH MUCH OF NEXT
WEEK...TEMPERATURES WILL BE UNSEASONABLE COOL. WITH 850
MB TEMPERATURES FALLING AS LOW AS 1 TO 2 DEGREES C AT TIMES
DURING THE WEEKEND...SOME LOCATIONS MAY NOT SEE HIGHS CLIMB OUT OF
THE 50S. FOR NEXT WEEK...HIGHS SHOULD BE IN THE 60S THROUGH MOST
OF THE WEEK WITH LOWS IN THE 40S THROUGH THE FORECAST PERIOD.

THE NEXT BEST CHANCE FOR RAINFALL AND STORMS WOULD BE LATE NEXT
WEEK AS ANOTHER UPPER LEVEL LOW CUTS OFF AND MAKES AN ATTEMPT TO
UNDER CUT THE RIDGE ACROSS THE CENTER OF THE COUNTRY. WILL NEED TO
WATCH THIS AND SEE IF THIS LOW WILL BE STRONG ENOUGH TO BREAK THE
BLOCKING PATTER NOW SETTING UP OVER THE CONUS.

HATCH

&&

.AVIATION...

FOG HAS REDUCED VISIBILITIES ACROSS PORTIONS OF SOUTHWEST MISSOURI
EARLY THIS MORNING. HAVE GONE WITH PRIMARILY LOW END VFR IN THE
TAFS...BUT THERE ARE POCKETS OF MVFR AND EVEN BRIEF IFR SCATTERED
ABOUT. ANY REDUCTIONS TO VISIBILITY WILL IMPROVE BY MID MORNING AS
WINDS INCREASE OUT OF THE WEST. SHOWERS AND A FEW THUNDERSTORMS
ARE THEN EXPECTED TO DEVELOP THIS AFTERNOON...WITH THE BEST
CHANCES FOR THUNDERSTORMS AT KSGF AND KBBG. CEILINGS WILL LOWER
WITH MVFR BECOMING PREVAILING. THE MVFR CEILINGS WILL THEN
CONTINUE INTO TONIGHT AT KSGF AND KBBG. KJLN APPEARS THAT IT WILL
BE RIGHT ON THE EDGE BETWEEN SCATTERED AND BROKEN CLOUD COVER.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 13, 8:02 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 AM CDT FRI MAY 13 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
902 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED RISK FOR LIGHTNING.
  LIMITED RISK FOR HAIL AND THUNDERSTORM WINDS.
  LIMITED RISK FOR FLOODING.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
  MAINLY ACROSS THE EASTERN MISSOURI OZARKS AND SOUTH CENTRAL
  MISSOURI. STORMS MAY BE STRONG TO SEVERE WITH HAIL TO QUARTER
  SIZE AND WIND GUSTS OVER 50 MPH POSSIBLE.

  STREAM LEVELS WILL REMAIN HIGH ACROSS PORTIONS OF CENTRAL
  MISSOURI FROM HEAVY RAINFALL THURSDAY NIGHT. SOME LOW WATER
  CROSSINGS WILL REMAIN IMPACTED THROUGH THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS WILL BE POSSIBLE LATE NEXT WEEK AS ANOTHER UPPER
  LEVEL LOW MOVES ACROSS THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

 DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
 ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 13, 8:47 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     AVA                     36.95N 92.66W
05/12/2011                   DOUGLAS            MO   LAW ENFORCEMENT

            SEVERAL LARGE LIMBS DOWN AROUND TOWN WITH ISOLATED POWER
            OUTAGES.

&&

LDOOLEY
Local storm report, May 13, 8:57 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     BOLIVAR                 37.61N 93.41W
05/12/2011                   POLK               MO   EMERGENCY MNGR

            LARGE SIGN DAMAGED

&&

AFOSTER
Local storm report, May 13, 9:02 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     9 E GAINESVILLE         36.60N 92.27W
05/12/2011                   OZARK              MO   LAW ENFORCEMENT

            A COUPLE OF DOWNED TREES

&&

AFOSTER
Local storm report, May 13, 9:05 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             MANSFIELD               37.11N 92.58W
05/12/2011  E0.75 INCH       WRIGHT             MO   EMERGENCY MNGR

            WIND GUSTS OF 40 TO 50 MPH

&&

AFOSTER
Local storm report, May 13, 9:29 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             LOUISBURG               37.76N 93.14W
05/12/2011  E1.00 INCH       DALLAS             MO   911 CALL CENTER

&&

GAEDE
Local storm report, May 13, 9:32 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 AM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             URBANA                  37.84N 93.17W
05/12/2011  E1.75 INCH       DALLAS             MO   EMERGENCY MNGR

&&

GAEDE

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laclede

When
May 13, 10:13 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.680, -92.660

Hail, St. Clair

When
May 13, 12:27 PM CST
Where
St. Clair County, 3 mi SE of Johnson City
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -93.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292504, 292505.